A nurse is caring for a client with heart failure who has been prescribed multiple medications. Which nursing action should be the highest priority when administering these medications?
1Administer all medications at the same time to reduce client discomfort
2Check the client's blood pressure before administering antihypertensive medications only
3Monitor the client's heart rate and rhythm before administering cardiac medications✓ 정답
4Ensure the client has eaten before administering any oral medications
해설
Monitoring heart rate and rhythm before administering cardiac medications is the highest priority because these drugs can cause dangerous arrhythmias or bradycardia in post-MI clients. Other actions like timing or food intake are less critical.
Core Nursing ExplanationKey Concept Analysis: This question assesses the priority nursing action when administering medications to a patient with Heart failure (HF). The core principle is Key Point! patient safety through pre-administration assessment. In HF, the heart's function is compromised, and many cardiac medications (e.g., beta-blockers, digoxin, certain antiarrhythmics) directly affect heart rate (HR) and rhythm. Administering these without first assessing the patient's current cardiac status can lead to serious adverse events like profound bradycardia or exacerbation of arrhythmias.
Answer Rationale: Option 3 is correct because it represents the most critical safety check. Key Point! For a patient with heart failure, cardiac medications have a narrow therapeutic index and their effects are highly dependent on the patient's current physiological state. Monitoring heart rate and rhythm (e.g., via apical pulse assessment for 1 full minute before giving digoxin) is a nursing responsibility to ensure the medication is safe to give and to establish a baseline for evaluating its effect.
Distractor Analysis:
• Watch out for confusion! Option 1: Administering all medications simultaneously is not a priority and can be unsafe. It may lead to drug interactions, overwhelm the patient, and make it difficult to identify which drug is causing a side effect. The priority is safe administration, not convenience.
• Option 2: While checking blood pressure (BP) before antihypertensives is important, it is not the highest priority for this specific patient population. In HF, direct cardiac effects (HR/rhythm) often take precedence, as hypotension can be a consequence of many HF medications, not just antihypertensives. A broader assessment is needed.
• Option 4: Ensuring food intake is important for some medications (e.g., to reduce GI upset), but it is not the highest priority for life-saving cardiac drugs. Some HF medications (like certain ACE inhibitors) are actually recommended to be given on an empty stomach for better absorption.
Related Concepts: This question integrates medication safety, pharmacodynamics in heart failure, and the nursing process (Assessment phase before Implementation). It emphasizes that nursing judgment is required to tailor standard procedures (like the "rights" of medication administration) to the patient's specific condition and the drug's mechanism of action.
Concept Summary
• Pre-Administration Assessment: The "Right Assessment" is a critical, often unofficial "right" of medication administration, especially for high-risk drugs.
• Heart Failure Pharmacology: Common drugs include ACE inhibitors/ARBs, beta-blockers, diuretics, digoxin, and aldosterone antagonists. Many require HR/BP/electrolyte checks before dosing.
• Nursing Priority: Safety (preventing harm) is always the top priority. Assessing vital parameters that a drug will directly affect is a fundamental safety action.
Side-by-Side Comparison!
Pre-Medication Check for HF Drugs
Rationale & Examples
Heart Rate & Rhythm (Apical Pulse)
Highest Priority for drugs affecting conduction. E.g., Hold digoxin if apical pulse is < 60 bpm (or per protocol). Check for irregular rhythm.
Blood Pressure
Essential before vasoactive drugs (ACEi, ARBs, beta-blockers). Hold for systolic BP < 90-100 mmHg (or per protocol).
Electrolytes (especially K+)
Critical for diuretics (cause hypokalemia) and digoxin (toxicity risk with hypokalemia).
Weight & Edema
Daily weights are crucial to assess fluid status and diuretic effectiveness.
Anatomy, Physiology & Pharmacology Points
• Cardiac Conduction System: Drugs like digoxin and beta-blockers affect the SA node (pacemaker) and AV node, slowing conduction. Giving them when the heart is already too slow can lead to bradycardia or heart block.
• Drug Mechanism: Digoxin increases cardiac contractility but also slows the heart rate via vagal stimulation. Its therapeutic level is narrow (0.5-2.0 ng/mL), and toxicity can cause life-threatening arrhythmias.
• Baroreceptor Reflex: In HF, this reflex is often chronically activated. Antihypertensives can cause a precipitous drop in BP if the reflex is impaired.
Memory Tips
• ABCs First: Always think Airway, Breathing, Circulation. Heart rate and rhythm are core to "Circulation." Before giving a drug that affects circulation, you must assess circulation.
• Acronym: "CHECK" before you inject (or give): Cardiac (HR/rhythm), Hypotension (BP), Electrolytes (K+, Mg2+), Contraindications (allergies), Know the drug (action, side effects).
High-Frequency NCLEX Topics
This is a Core Priority/Delegation/Safety question. The NCLEX-RN loves to test: "What is the priority action of the nurse?" or "Which action should the nurse take first?" The answer almost always involves assessment to ensure patient safety before any intervention. Linking the assessment to the specific drug's most dangerous potential side effect is key.
Watch Out for Question Variations!
• Variation 1: The patient develops symptoms. "A client taking digoxin for HF reports nausea and blurred vision. The nurse notes an apical pulse of 52 bpm. What is the nurse's priority action?" (Answer: Withhold the digoxin dose and notify the provider—assessment leads to intervention).
• Variation 2: Focus on a specific drug. "The nurse is preparing to administer furosemide (Lasix) to a client with HF. Which assessment is most important prior to administration?" (Answer: Check blood pressure and assess for signs of hypokalemia).
• Variation 3: Post-administration monitoring. "After administering a new beta-blocker to a client with HF, which finding requires immediate intervention?" (Answer: Symptomatic bradycardia or a significant drop in BP).
Nursing Clinical Practice GuideClinical Scenario: You are caring for Mr. Johnson, a 68-year-old with Class III HF. His 0900 medications include lisinopril 10 mg, metoprolol XL 25 mg, furosemide 40 mg, and digoxin 0.125 mg. He tells you he feels a little more short of breath than yesterday.
Nursing Intervention Strategy:
1Assessment FirstBefore drawing up any medication, perform a focused assessment.
• Vital Signs: Obtain BP, HR (apical pulse for 1 full minute), respiratory rate, and O2 saturation.
• Physical Assessment: Auscultate heart and lung sounds. Check for peripheral edema.
• Review: Check morning lab results (especially potassium and creatinine) and today's weight.
2Decision & Action• If apical pulse is 58 bpm: Hold the digoxin and metoprolol. Notify the provider. Document your assessment and action.
• If BP is 88/54 mmHg: Hold the lisinopril and metoprolol. Reassess. Notify the provider.
• If potassium is 3.2 mEq/L: This is a critical finding with furosemide and digoxin. Notify the provider immediately before administering either drug, as hypokalemia increases digoxin toxicity risk.
3AdministrationAdminister medications one at a time, explaining each to the patient. Do not crush or split sustained-release tablets like metoprolol XL.
Patient Safety and Precautions:
• Key Point!Know Your Hold Parameters: Every facility has protocols (e.g., hold digoxin for HR < 60, hold antihypertensive for SBP < 100). Know them and exercise independent nursing judgment.
• Monitor for Synergistic Effects: Giving a diuretic (lowers BP/volume) and an ACE inhibitor (dilates blood vessels) together can cause orthostatic hypotension. Instruct the patient to rise slowly.
• Peak/Trough Timing: For drugs like digoxin, draw blood for levels at least 6-8 hours post-dose (trough), not immediately after administration.
Nursing Procedure & Medication FlowStep-by-Step for Administering Cardiac Medications:
1Review Order & PatientConfirm the "Rights." Verify the diagnosis (HF) and purpose of each drug.
3Clinical DecisionCompare assessment data to the drug's hold criteria. Is it safe to administer?
4Administer with EducationGive medications, explaining the name and purpose (e.g., "This is your water pill to help you breathe easier.").
5Evaluate & MonitorAfter administration, monitor for therapeutic effect (improved breathing, diuresis) and adverse effects (dizziness, excessive fatigue, new arrhythmias).
A Word from Your Senior Nurse
"Medication administration is one of our highest-risk responsibilities. With heart failure patients, you're not just a passer of pills—you're the final safety checkpoint. That apical pulse check isn't a trivial step; it's a lifesaving assessment. Always connect the drug to its action. Ask yourself: 'What is the worst thing that could happen if I give this right now?' If the answer is 'stop their heart' or 'drop their pressure too low,' you better have checked their pulse and BP first. This critical thinking is what separates a task-completer from a true patient advocate and will be tested heavily on the NCLEX."